brand logo

Am Fam Physician. 2004;70(11):2077

to the editor: I read with interest the article by Dr. Maddox on adverse reactions to contrast material1 in American Family Physician. Patients often report an allergy to intravenous contrast material that sometimes is not a true allergy. Physicians should ask their patients to describe the specific reaction to the contrast material. Systemic side effects, such as nausea, flushing, or metallic taste, do not preclude the use of intravenous contrast in the future. Renal failure is a common, and often neglected, consequence of contrast media. The monitoring strategy proposed by Dr. Maddox seems reasonable for inpatients who may be monitored closely with laboratory testing,1 but the procedures often occur in an outpatient setting. It has been my practice to monitor serum creatinine levels in the office for three to five days after an out-patient procedure for patients with chronic renal insufficiency. Hydration remains the easiest and most effective means of prevention, although this can be problematic in patients with congestive heart failure or chronic renal insufficiency who are already at high risk for complications from contrast material and fluid overload.

It has become common in our practice to use N-acetylcysteine (Mucomyst) to help prevent acute contrast-induced nephropathy in patients with chronic renal insufficiency. Acetylcysteine is an antioxidant that attenuates ischemic renal failure in animal studies. We use a dosage of 600 mg every 12 hours for 48 to 72 hours, beginning the day before the procedure. Several small trials24 support this strategy. However, another trial5 was less favorable, demonstrating benefit only when small amounts of contrast were used. A meta-analysis6 looked at seven studies comparing hydration and acetylcysteine with hydration alone in the prevention of contrast-induced nephropathy in 805 patients with chronic renal insufficiency. The authors6 not only cite a significant reduction in the risk of contrast nephropathy with the use of acetylcysteine but also note that it remains unclear whether the changes observed in serum creatinine levels will correspond to a clinical benefit. Given these findings, the low cost of acetylcysteine and its limited risk, its use as a preventive agent in contrast-induced nephropathy should receive further investigation.

in reply: I agree with Dr. Mears’ comments on the use of N-acetylcysteine in the prevention of contrast media-induced nephropathy. As mentioned in Dr. Mears’ letter, the use of Mucomyst has been demonstrated in some studies to have protective effects. I also agree that further studies should be encouraged to demonstrate this on a larger scale.

Email letter submissions to afplet@aafp.org. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors. Letters submitted for publication in AFP must not be submitted to any other publication. Letters may be edited to meet style and space requirements.

This series is coordinated by Kenny Lin, MD, MPH, deputy editor.

Continue Reading


More in AFP

More in Pubmed

Copyright © 2004 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See https://www.aafp.org/about/this-site/permissions.html for copyright questions and/or permission requests.